Alert archive / Minnesota / Heat Advisories in 2018

Heat Advisory 3, NWS Twin Cities, MN

May 29, 20187 counties in Minnesota

NWS Twin Cities, MN issued this heat advisory at May 29, 2018, 3:03 AM CDT for 7 counties in Minnesota. It took effect at May 29, 2018, 11:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 29, 2018, 3:03 AM CDT (08:03 UTC)
In effect from
May 29, 2018, 11:00 AM CDT
Expired
May 29, 2018, 4:58 PM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 22 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 401 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS73 KMPX 290803
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
303 AM CDT Tue May 29 2018


MNZ060>063-068>070-291615-
/O.NEW.KMPX.HT.Y.0003.180529T1600Z-180530T0000Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chaska, Shakopee, and Hastings
303 AM CDT Tue May 29 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in Twin Cities/Chanhassen has issued
a Heat Advisory, which is in effect from 11 AM this morning to
7 PM CDT this evening. 

* TEMPERATURE...High temperatures in the mid 90s will combine with
  high humidity to yield peak heat indices in the mid to upper 90s
  today.

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

   Take extra precautions...if you work or spend time outside.
When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

   To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Anyone overcome
by heat should be moved to a cool and shaded location.   Heat
stroke is an emergency...call 9 1 1.

&&

$$
2 follow-up statements
210 
WWUS73 KMPX 291808
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
108 PM CDT Tue May 29 2018

MNZ060>063-068>070-300000-
/O.CON.KMPX.HT.Y.0003.000000T0000Z-180530T0000Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chaska, Shakopee, and Hastings
108 PM CDT Tue May 29 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TEMPERATURE...High temperatures in the mid 90s will combine 
  with high humidity to yield peak heat indices in the mid to 
  upper 90s today. 

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

  Take extra precautions...if you work or spend time outside.
When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

  To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Anyone overcome
by heat should be moved to a cool and shaded location.   Heat
stroke is an emergency...call 9 1 1.

&&

$$

jrb
467 
WWUS73 KMPX 292158
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Tue May 29 2018

MNZ060>063-068>070-292300-
/O.CAN.KMPX.HT.Y.0003.000000T0000Z-180530T0000Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chaska, Shakopee, and Hastings
458 PM CDT Tue May 29 2018

...HEAT ADVISORY IS CANCELLED...

The National Weather Service in Twin Cities/Chanhassen has
cancelled the Heat Advisory. 

Temperatures and heat indices have cool down.

$$

jrb

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at May 28, 11:48 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 28, 11:48 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1148 PM CDT Mon May 28 2018

.Updated for 06Z Aviation Discussion...
Issued at 1145 PM CDT Mon May 28 2018

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 423 PM CDT Mon May 28 2018

Thunderstorms were developing this afternoon along an outflow
boundary that moved westward from near the La Crosse area earlier
this morning. These storms were pulse like and most will produced
gusty winds and very small hail this afternoon and evening. Some of
the wind gusts could produced isolated wind damage if the updraft
becomes strong enough. Otherwise, most of the activity will slowly
decrease in the evening, but may regenerate across central Minnesota
where a cold front lies this afternoon. This area does support
better wind shear which will led to more organized convection if
storms continue. Further to the south/southeast, dry conditions are
expected overnight with humidity levels remaining high.

Although heat indices this afternoon are unseasonably high for late
May, this air mass will begin to move southeast overhead and over
the Ohio Valley by Tuesday. However, I wouldn't be surprised to see
another heat advisory issued for the metro area for Tuesday, but it
won't be as warm/hot as it has been today. A more significant short
wave will begin to move eastward across the Dakotas on Tuesday. This
will lead to a better chance of precipitation developing Tuesday
afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 423 PM CDT Mon May 28 2018

Cooler weather and a more active weather pattern will set up for
later this week. There are several rounds of thunderstorms
possible. More detail will be added shortly.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM CDT Mon May 28 2018

Showers are clearing out tonight. There is another round of
storms that is expected to develop Tuesday afternoon from the
southwest and move across the region. Winds should be southerly.

KMSP...

Showers and thunderstorms should finally be done at KMSP for
tonight. Winds should gradually become southwesterly overnight.
We're looking at another round of storms Tuesday afternoon and
evening with southerly winds.

/OUTLOOK FOR KMSP/

WED...Mainly VFR. Chc SHRA/TSRA. Wind S at 10G20 kts.
THU...Mainly VFR. Chc SHRA/TSRA. Wind NW at 10G20 kts.
FRI...VFR. Wind NE-E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, May 28, 8:32 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
832 PM CDT Mon May 28 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
300145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
832 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible tonight. These storms will likely
decrease in intensity, and coverage overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Highs will be in the lower 90s again on Tuesday.

Thunderstorms will be possible Tuesday through Wednesday. A few
storms could be strong to severe. Gusty winds and hail are the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, May 28, 10:10 PM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1010 PM CDT MON MAY 28 2018

WIZ016-027-290400-
Chippewa-Rusk-
1010 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT RUSK AND NORTHERN CHIPPEWA
COUNTIES...

At 1010 PM CDT, a strong thunderstorm was located over Rusk County
Airport, or near Ladysmith, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ladysmith, Bloomer, Cornell, Bruce, Hawkins, Weyerhaeuser, Sheldon,
Tony, Conrath, Glen Flora, Ingram and Island Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4537 9092 4518 9093 4509 9148 4546 9154
      4564 9115 4564 9068 4538 9068
TIME...MOT...LOC 0310Z 248DEG 33KT 4552 9100

AMK
Local storm report, May 28, 10:22 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             CHIPPEWA FALLS          44.94N 91.39W
05/28/2018  E1.00 INCH       CHIPPEWA           WI   PUBLIC

&&

JRB
Special weather statement, May 28, 10:23 PM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1023 PM CDT MON MAY 28 2018

MNZ054-290400-
Lac Qui Parle-
1023 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAC QUI PARLE
COUNTY...

At 1022 PM CDT, a strong thunderstorm was located near Providence, or
24 miles west of Montevideo, moving north at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Dawson, Providence and Madison Airport.

This includes the following highways...
 U.S. Highway 212 between mile markers 8 and 22.
 U.S. Highway 75 between mile markers 95 and 110.

LAT...LON 4504 9625 4498 9597 4481 9604 4480 9623
      4481 9633 4481 9634
TIME...MOT...LOC 0322Z 197DEG 23KT 4487 9620

AMK
Special weather statement, May 28, 10:29 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1029 PM CDT MON MAY 28 2018

WIZ027-028-290400-
Chippewa-Eau Claire-
1029 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA AND
NORTHEASTERN EAU CLAIRE COUNTIES...

At 1029 PM CDT, a strong thunderstorm was located over Jim Falls, or
16 miles northeast of Eau Claire, moving northeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Stanley, Bloomer, Lake Wissota, Cadott, Boyd, Ludington, Lake Eau
Claire County Park, Bateman, Otter Lake, Jim Falls, Eagleton and
County Roads F And H.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4470 9109 4509 9148 4518 9092 4488 9092
      4471 9093
TIME...MOT...LOC 0329Z 219DEG 20KT 4507 9129

AMK
Special weather statement, May 28, 10:59 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1059 PM CDT MON MAY 28 2018

WIZ016-027-290445-
Chippewa-Rusk-
1059 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RUSK AND NORTHEASTERN
CHIPPEWA COUNTIES...

At 1059 PM CDT, a strong thunderstorm was located near Holcombe, or
15 miles south of Ladysmith, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ladysmith, Stanley, Cornell, Hawkins, Sheldon, Tony, Conrath, Glen
Flora, Ingram, Holcombe, Otter Lake and Rusk County Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4537 9092 4493 9093 4515 9122 4552 9121
      4564 9072 4564 9068 4538 9068
TIME...MOT...LOC 0359Z 247DEG 29KT 4525 9104

AMK
Local storm report, May 28, 11:30 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1130 PM CDT MON MAY 28 2018

SUMMARY OF THUNDERSTORM WIND DAMAGE

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     3 NNW LA SALLE          44.11N 94.58W
05/28/2018                   BROWN              MN   LAW ENFORCEMENT

            REPORTED AT 115 STCOUNTY ROAD 6, HANSKA, MN
            30 POWER POLES SHEARED OFF ON EAST SIDE OR
            ROAD. ALSO SMALL BOAT BLOWN OFF CAR TRAILER
            AND INTO THE ROAD.

0500 PM     TSTM WND DMG     2 NE STEWART            44.75N 94.46W
05/28/2018                   MCLEOD             MN   LAW ENFORCEMENT

            ROOF BLOWN OFF AND OUT BUILDING.

0547 PM     TSTM WND DMG     3 NW LINO LAKES         45.20N 93.13W
05/28/2018                   ANOKA              MN   TRAINED SPOTTER

            NUMEROUS LARGE TREES...UP TO 70 INCH
            DIAMETER DOWN AT THIS INTERSECTION IN A
            UNIDIRECTIONAL FASHION. SPOTTY POWER
            OUTAGES. REPORTED AT 125TH AVE NE, HARPER
            ST, LINO LAKES, MN.

0557 PM     TSTM WND DMG     3 NE BLAINE             45.20N 93.19W
05/28/2018                   ANOKA              MN   TRAINED SPOTTER

            NUMEROUS LARGE TREES DOWN AND INTERTWINED IN
            LIVE POWER LINES. REPORTED AT 128TH AND
            HARPER ST, BLAINE, MN.

0700 PM     TSTM WND DMG     BLOOMING PRAIRIE        43.86N 93.05W
05/28/2018                   STEELE             MN   BROADCAST MEDIA

            PHOTO OF A LARGE TREE LIMB DOWN RELAYED VIA
            TWITTER.

0902 PM     TSTM WND DMG     MONTEVIDEO              44.95N 95.72W
05/28/2018                   CHIPPEWA           MN   LAW ENFORCEMENT

            TREES AND POWER-LINES DOWN.

&&

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTSpecial Weather StatementMPXBenton29 min
May 28, 7:06 PM CDTSevere Thunderstorm WarningMPXBenton, Stearns24 min
May 28, 7:29 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns31 min
May 28, 7:32 PM CDTSevere Thunderstorm WarningMPXMille Lacs43 min
May 28, 9:11 PM CDTSevere Thunderstorm WarningMPXYellow Medicine34 min
May 28, 9:14 PM CDTSpecial Weather StatementMPXChippewa31 min
May 28, 10:23 PM CDTSpecial Weather StatementMPXLac qui Parle37 min
May 29, 12:42 PM CDTSpecial Weather StatementMPXRedwood33 min
May 29, 1:05 PM CDTSpecial Weather StatementMPXRedwood40 min
May 29, 1:26 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine49 min
May 29, 1:42 PM CDTSpecial Weather StatementMPXGoodhue63 min
May 29, 1:45 PM CDTSpecial Weather StatementMPXChippewa3 hr
May 29, 1:50 PM CDTSevere Thunderstorm WarningMPXGoodhue40 min
May 29, 2:05 PM CDTSpecial Weather StatementMPXDouglas, Pope, Todd85 min
May 29, 2:19 PM CDTSpecial Weather StatementMPXRedwood86 min
May 29, 2:26 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey34 min
May 29, 2:35 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Dakota, Ramsey, Washington70 min
May 29, 3:06 PM CDTSpecial Weather StatementMPXMcLeod, Sibley84 min
May 29, 3:14 PM CDTSpecial Weather StatementMPXGoodhue61 min
May 29, 3:16 PM CDTSpecial Weather StatementMPXBenton, Kandiyohi, Meeker, Morrison, Stearns, Wright89 min
May 29, 3:24 PM CDTSpecial Weather StatementMPXBlue Earth, Brown, Le Sueur, Nicollet, Waseca, Watonwan96 min
May 29, 3:29 PM CDTSpecial Weather StatementMPXChisago, Isanti, Sherburne76 min
May 29, 3:39 PM CDTSevere Thunderstorm WarningMPXIsanti33 min
May 29, 3:43 PM CDTSevere Thunderstorm WarningMPXMcLeod32 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs37 min
May 29, 4:24 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs51 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright34 min
May 29, 5:37 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott23 min
May 29, 6:06 PM CDTSpecial Weather StatementMPXSteele24 min
May 29, 6:27 PM CDTSpecial Weather StatementMPXNicollet33 min
May 29, 6:30 PM CDTSpecial Weather StatementMPXWatonwan30 min
May 29, 6:36 PM CDTSpecial Weather StatementMPXFreeborn24 min
May 29, 6:41 PM CDTSpecial Weather StatementMPXMartin34 min
May 29, 6:48 PM CDTSpecial Weather StatementMPXMartin27 min

Nearby

Heat Advisories in Minnesota, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.